Recently, the U.S. Food and Drug Administration (FDA) sent warning letters to two online dietary supplement marketers for illegally selling highly concentrated caffeine products. The FDA considers these products to be a threat to public health. The agency previously issued guidance to make it clear that dietary supplements containing pure or highly concentrated caffeine in powder or liquid form are considered unlawful when sold in bulk quantities directly to consumers. These products are a significant public health threat because of the high risk that they will be mistakenly used at dangerous doses. Highly concentrated and pure caffeine, often sold in bulk packages, have been linked to at least two deaths in otherwise healthy individuals.
What is the problem?
Pure and highly concentrated caffeine is extremely potent. A single teaspoon of pure powdered caffeine is roughly equivalent to the amount of caffeine in 28 cups of coffee and a half cup of a typical liquid concentrated caffeine product contains roughly the same amount of caffeine as more than 20 cups of coffee. When sold in bulk packaging, it is up to a consumer to accurately measure out a single recommended safe serving of 1/16 of a teaspoon of the pure caffeine powder or 2 ½ teaspoons of the liquid form. In a container that holds hundreds or even thousands of servings, it is very difficult to tell the difference between what is a safe amount and what may be a toxic or even lethal amount of these bulk products. Caffeine is a powerful stimulant and very small amounts of pure or highly concentrated caffeine may have serious, even fatal effects.
These products often closely resemble safe household items. Highly concentrated caffeine in a clear liquid form could be easily confused with commonly available liquids, such as water or distilled vinegar, and pure powdered caffeine could be easily confused with flour or powdered sugar. The consequences of a consumer mistakenly confusing one of these products could be toxic or even lethal.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.
Who should know about it?
All consumers should be aware of the high potency of pure or highly concentrated caffeinated products. Parents should be aware that teenagers and young adults may be drawn to these products for their supposed benefits and may not recognize their risks.
What to do
- Avoid pure and highly concentrated caffeine sold in bulk as powdered and liquid dietary supplements. It can be extremely difficult to accurately measure pure and highly concentrated caffeine, and you can easily consume a dangerous or even lethal amount.
- If you believe that you are having an adverse event related to caffeine, stop consuming it and seek immediate medical care or advice.
- FDA wants to know about adverse events associated with pure and highly concentrated caffeine in dietary supplements. You or your health care provider can help by reporting these adverse events to FDA through the Safety Reporting Portal.